Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

A mathematical model for treatment-resistant mutations of HIV

1. American Institute of Mathematics, 360 Portage Avenue, Palo Alto, CA 94306
2. Department of Mathematics, Harvey Mudd College, 1250 N. Dartmouth Avenue, Claremont, CA 91711

In this paper, we propose and analyze a mathematical model, in the form of a system of ordinary differential equations, governing mutated strains of human immunodeficiency virus (HIV) and their interactions with the immune system and treatments. Our model incorporates two types of resistant mutations: strains that are not responsive to protease inhibitors, and strains that are not responsive to reverse transcriptase inhibitors. It also includes strains that do not have either of these two types of resistance (wild-type virus) and strains that have both types. We perform our analysis by changing the system of ordinary differential equations (ODEs) to a simple single-variable ODE, then identifying equilibria and determining stability. We carry out numerical calculations that illustrate the behavior of the system. We also examine the effects of various treatment regimens on the development of treatment-resistant mutations of HIV in this model.
  Figure/Table
  Supplementary
  Article Metrics

Keywords differential equations; human immunodeficiency virus (HIV); dynam- ics; mathematical modeling; treatment-resistant mutations.; T cells

Citation: Helen Moore, Weiqing Gu. A mathematical model for treatment-resistant mutations of HIV. Mathematical Biosciences and Engineering, 2005, 2(2): 363-380. doi: 10.3934/mbe.2005.2.363

 

This article has been cited by

  • 1. Faraimunashe Chirove, Edward M. Lungu, Effects of replicative fitness on competing HIV strains, Biosystems, 2013, 113, 1, 28, 10.1016/j.biosystems.2013.04.001
  • 2. Hee-Dae Kwon, Optimal treatment strategies derived from a HIV model with drug-resistant mutants, Applied Mathematics and Computation, 2007, 188, 2, 1193, 10.1016/j.amc.2006.10.071
  • 3. Helen Moore, How to mathematically optimize drug regimens using optimal control, Journal of Pharmacokinetics and Pharmacodynamics, 2018, 45, 1, 127, 10.1007/s10928-018-9568-y
  • 4. O. Sharomi, A.B. Gumel, Dynamical analysis of a multi-strain model of HIV in the presence of anti-retroviral drugs, Journal of Biological Dynamics, 2008, 2, 3, 323, 10.1080/17513750701775599
  • 5. Hee-Dae Kwon, Jeehyun Lee, Sung-Dae Yang, Optimal control of an age-structured model of HIV infection, Applied Mathematics and Computation, 2012, 219, 5, 2766, 10.1016/j.amc.2012.09.003
  • 6. Hee-Dae Kwon, Jeehyun Lee, Myoungho Yoon, An age-structured model with immune response of HIV infection: Modeling and optimal control approach, Discrete and Continuous Dynamical Systems - Series B, 2013, 19, 1, 153, 10.3934/dcdsb.2014.19.153
  • 7. Peter E. Kloeden, Christian Pötzsche, , Nonautonomous Dynamical Systems in the Life Sciences, 2013, Chapter 1, 3, 10.1007/978-3-319-03080-7_1

Reader Comments

your name: *   your email: *  

Copyright Info: 2005, Helen Moore, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved